Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 92, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 20, 2003, 5:59 PM MDT for Keith County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2003, 5:59 PM MDT (23:59 UTC)
- Expired
- Jun 20, 2003, 7:00 PM MDT
- In force
- 61 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Keith County, NE
The radar
The North Platte radar (KLNX), 126 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 2:25 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 12.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
456 WUUS53 KLBF 202359 SVRLBF NEC101-210100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 559 PM MDT FRI JUN 20 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KEITH COUNTY IN SOUTHWEST NEBRASKA * UNTIL 700 PM MDT * AT 556 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF BRULE...OR ABOUT 9 MILES NORTHEAST OF BIG SPRINGS...MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES WEST OF LEMOYNE AROUND 625 PM MDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING FOR SOUTHWESTERN NEBRASKA. LAT...LON 4136 10203 4102 10204 4102 10128 4136 10130 $$ KAR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:40 PM MDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jun 20, 2:40 PM MDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 340 PM CDT FRI JUN 20 2003 ...THUNDERSTORM CHANCES THIS WEEKEND WILL BE MAIN FORECAST CHALLENGE... PATTERN OF WEAK SHEAR ENVIRONMENT HAS ENDED. MID LEVEL WINDS NOW SW AT 30 TO 35 KTS. PW VALUES WILL REMAIN ABOVE AN INCH THE NEXT 24 HOURS THEN GRADUALLY FALL. GFS AND ETA IN GOOD AGREEMENT WITH THE H5 PATTERN UNTIL 60 HOURS BEYOND. THE GFS THEN IS MORE PROGRESSIVE WITH THE SHORTWAVE TROUGH IN THE PAC NW. IN FACT AT 84 HRS THE ETA HAS A CLOSED LOW INTO NWRN OR WHILE THE GFS HAS AN OPEN WAVES TROUGH AXIS ALONG THE NEVADA/UTAH BORDER. PREFER THE SLOWER ETA SOLUTION WHICH TRANSLATES INTO THE MEDIUM RANGE OF THIS FORECAST. AT 18Z...WV IMAGERY INDICATES A STRONG DISTURBANCE MOVING THROUGH THE MOUNTAINS OF CENTRAL NM AND CO. THIS WILL TRANSLATE NORTHEASTWARD INTO MOISTURE RICH CENTRAL PLAINS. WEAKLY CAPPED ENVIRONMENT AT 00Z SAT FROM THE TX PNHDLE NORTHWARD INTO WR SD. SBCAPES 1500-2000 J/KG WEST OF MERRIMAN TO OGA. THIS AREA IN 30-40KT SHEAR ENVIRONMENT TO SUPPORT ISOLATED RIGHT MOVING SUPERCELLS THIS EVENING IN THE WEST PER CORFIDI VECTOR. STORMS MAY CONGEAL INTO MCS FROM SWRN INTO CENTRAL NEBRASKA OVERNIGHT. SATURDAY...A WELL DEVELOPED SFC TROUGH AND ASSOC DRYLINE SETUP JUST WEST OF VTN AND LBF. DWPTS IN EAST IN THE MID TO UPPER 60S. STRONG HEATING FROM UPPER 80S TO LOWER 90S. SB CAPES IN EAST COULD EXCEED 3000 J/KG. WILL RUN 20 POPS SWRN TIER...30 POPS WEST TO EAST IN THE AFTN. CONVECTION WILL MOVE NORTHEAST SATURDAY EVENING. HIGHEST POPS TO FAR THE NORTHEAST. SFC FRONT PUSHING INTO SRN SD WILL KEEP CHCS GOING ALL NIGHT ACROSS THE NORTH. SUNDAY...FRONT SAGGING SLOWLY SOUTHEAST DURING THE DAY WILL KEEP NEED FOR 30 POPS NORTH AND 20 POPS SOUTH INTO SUNDAY EVENING. CHC REMAIN SUNDAY AFTERNOON AND SUNDAY NIGHT AS FRONT LOOKS TO STALL OUT NWRN KS TO SERN NEBR. HIGHS UPPER 80S SOUTHEAST TO LOWER 80S NORTHWEST. MONDAY...FRONT SHOULD LIFT BACK NORTH AS A WARM FRONT AS TEMPS RISE TO NEAR 90 SOUTHEAST AND LOWER 80S FAR NW. DISTURBANCES RIDING ALONG THE SWRLY FLOW COULD AGAIN FIRE SOME AFTERNOON AND NIGHTTIME STORMS...ESPECIALLY ACROSS NORTH CENTRAL NEBRASKA. EXTENDED DISCUSSION...THE LATEST MEDIUM RANGE MODELS INDICATE A LESS MERIDIONAL FLOW PATTERN ACROSS THE WESTERN HALF OF THE U.S. THAN THE PREVIOUS RUNS. AT 12Z WEDNESDAY...BOTH THE 00Z 20TH GFS AND THE 12Z 19TH ECMWF AGREE ON A NORTHERN BRANCH TROUGH FROM NORTH DAKOTA INTO MANITOBA WITH A STRONGLY POSITIVELY TILTED TROUGH BACK INTO NRN CALIFORNIA. THIS DIFFERS FROM PREVIOUS RUNS WHICH INDICATED A CLOSED LOW IN SERN OR AND NRN UTAH RESPECTIVELY. THE 00Z 20TH CANADIAN MODEL IS ALSO IN AGREEMENT WITH THE LATEST RUNS. WILL MAKE ADJUSTMENTS TO THE EXTENDED WITH THE SURFACE BOUNDARY NOW EXPECTED TO STALL OUT NEAR THE KS/NEBR BORDER AT 00Z WED...THEN SAG SLOWLY SOUTH THROUGH THURSDAY. DISTURBANCES RIDING IN WSWRLY FLOW ALOFT WITH OUR CWFA IN A MORE FAVORED NORTHERN SIDE OF THE SFC BOUNDARY WILL PROVIDE CHCS FOR SHOWERS AND THUNDERSTORMS TUESDAY THROUGH THURSDAY. WILL GO DRY FRIDAY WITH ZONAL FLOW AND DRIER AIR RETURNING TO THE REGION. 12Z GFS TREND SUPPORTS THIS. .LBF...NONE. KAR
Hazardous weather outlook, Jun 20, 2:24 PM MDT, 3 hours 35 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-201630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 324 PM CDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO DEVELOP TONIGHT ACROSS WESTERN NEBRASKA. THE AREA OF CONCERN COVERS LOCATIONS WEST OF LINE FROM MERRIMAN...IN CHERRY COUNTY...TO PAXTON...IN KEITH COUNTY...WITH THE THREAT OF SEVERE WEATHER INCREASING WESTWARD. AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA TONIGHT...WINDS ALOFT WILL STRENGTHEN AND COMBINED WITH AN UNSTABLE AIRMASS AND ABUNDANT SURFACE MOISTURE...THIS WILL MAKE A FAVORABLE ENVIRONMENT FOR SUPERCELL THUNDERSTORMS. THE ACTIVITY WILL MOVE EAST LATER TONIGHT AND WEAKEN AS IT MOVES EAST. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ACTIVE SEVERE WEATHER DAY IS EXPECTED SATURDAY. THE AREA OF GREATEST CONCERN COVERS LOCATIONS NEAR AND EAST OF HIGHWAY 83 BUT SEVERE WEATHER COULD DEVELOP SOMEWHAT FARTHER WEST NEAR OGALLALA...GRANT AND MERRIMAN. THE ATMOSPHERE WILL BECOME VERY UNSTABLE EAST OF HIGHWAY 83 SATURDAY AFTERNOON. WINDS ALOFT WILL REMAIN STRONG AND ISOLATED TORNADOES ARE POSSIBLE WITH STRONGEST STORMS. THE EXTREME INSTABILITY AND WINDS ALOFT ARE EXPECTED TO PRODUCE A FEW LONG LIVED SUPER CELLS WHICH COULD PRODUCE ONE OR MORE TORNADOES DURING THEIR LIFE CYCLE. SUNDAY...AREAS EAST OF HIGHWAY 83 WILL REMAIN AT RISK FOR SEVERE WEATHER SUNDAY AFTERNOON AND EVENING AS ANOTHER DISTURBANCE MOVES THROUGH THE REGION. MONDAY THROUGH THURSDAY...WINDS ALOFT WILL REMAIN STRONG AND A STATIONARY FRONT WILL BE LOCATED NEAR OR ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THUS THE NECESSARY INGREDIENTS FOR SEVERE WEATHER WILL BE IN PLACE. A SERIES OF UPPER LEVEL DISTURBANCE WILL MOVE THROUGH OR NEAR THE OUTLOOK AREA. WINDS ALOFT...ABUNDANT MOISTURE AND UPPER LEVEL DISTURBANCES COULD PRODUCE A VERY ACTIVE SEVERE WEATHER PATTERN ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND AFTER 3 PM CDT ON SATURDAY. STORM MOTION WILL BE EAST AND NORTHEAST AT 20 TO 25 MPH BOTH DAYS. POWER
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 4:56 PM MDT | Severe Thunderstorm Warning | LBF | Perkins | 64 min |
| Jun 20, 5:02 PM MDT | Severe Thunderstorm Warning | LBF | Keith | 58 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.